Spectrum of digoxin-induced ocular toxicity: a case report and literature review.

Détails

Ressource 1Télécharger: BIB_08D50AFE3918.P001.pdf (1040.27 [Ko])
Etat: Public
Version: Final published version
ID Serval
serval:BIB_08D50AFE3918
Type
Article: article d'un périodique ou d'un magazine.
Sous-type
Etude de cas (case report): rapporte une observation et la commente brièvement.
Collection
Publications
Titre
Spectrum of digoxin-induced ocular toxicity: a case report and literature review.
Périodique
Bmc Research Notes
Auteur(s)
Renard D., Rubli E., Voide N., Borruat F.X., Rothuizen L.E.
ISSN
1756-0500 (Electronic)
ISSN-L
1756-0500
Statut éditorial
Publié
Date de publication
2015
Peer-reviewed
Oui
Volume
8
Numéro
1
Pages
368
Langue
anglais
Notes
Publication types: Case Reports ; Journal Article ; Review Publication Status: epublish
Résumé
BACKGROUND: Digoxin intoxication results in predominantly digestive, cardiac and neurological symptoms. This case is outstanding in that the intoxication occurred in a nonagenarian and induced severe, extensively documented visual symptoms as well as dysphagia and proprioceptive illusions. Moreover, it went undiagnosed for a whole month despite close medical follow-up, illustrating the difficulty in recognizing drug-induced effects in a polymorbid patient.
CASE PRESENTATION: Digoxin 0.25 mg qd for atrial fibrillation was prescribed to a 91-year-old woman with an estimated creatinine clearance of 18 ml/min. Over the following 2-3 weeks she developed nausea, vomiting and dysphagia, snowy and blurry vision, photopsia, dyschromatopsia, aggravated pre-existing formed visual hallucinations and proprioceptive illusions. She saw her family doctor twice and visited the eye clinic once until, 1 month after starting digoxin, she was admitted to the emergency room. Intoxication was confirmed by a serum digoxin level of 5.7 ng/ml (reference range 0.8-2 ng/ml). After stopping digoxin, general symptoms resolved in a few days, but visual complaints persisted. Examination by the ophthalmologist revealed decreased visual acuity in both eyes, 4/10 in the right eye (OD) and 5/10 in the left eye (OS), decreased color vision as demonstrated by a score of 1/13 in both eyes (OU) on Ishihara pseudoisochromatic plates, OS cataract, and dry age-related macular degeneration (ARMD). Computerized static perimetry showed non-specific diffuse alterations suggestive of either bilateral retinopathy or optic neuropathy. Full-field electroretinography (ERG) disclosed moderate diffuse rod and cone dysfunction and multifocal ERG revealed central loss of function OU. Visual symptoms progressively improved over the next 2 months, but multifocal ERG did not. The patient was finally discharged home after a 5 week hospital stay.
CONCLUSION: This case is a reminder of a complication of digoxin treatment to be considered by any treating physician. If digoxin is prescribed in a vulnerable patient, close monitoring is mandatory. In general, when facing a new health problem in a polymorbid patient, it is crucial to elicit a complete history, with all recent drug changes and detailed complaints, and to include a drug adverse reaction in the differential diagnosis.
Mots-clé
Aged, Aged, 80 and over, Anti-Arrhythmia Agents/adverse effects, Digoxin/adverse effects, Electroretinography, Eye/drug effects, Eye/physiopathology, Female, Humans, Visual Acuity
Pubmed
Open Access
Oui
Création de la notice
31/08/2015 9:00
Dernière modification de la notice
20/08/2019 12:31
Données d'usage